Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Los Angeles, CA

December 29, 2004Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 29, 2004, 1:50 AM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 1:50 AM PST (09:50 UTC)
Expired
Dec 29, 2004, 4:45 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 75 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 290959
FFWLOX
CAC037-291245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
150 AM PST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SANTA CLARITA VALLEY...NORTHERN SAN FERNANDO VALLEY
  AND THE ADJACENT FOOTHILLS AND MOUNTAINS...INCLUDING
  THE FOOTHILL AND CROWN BURN AREAS.

* UNTIL 445 AM PST

* AT 145 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AN AREA OF VERY HEAVY RAIN WITH EMBEDDED THUNDERSTORMS ACROSS MUCH 
OF LOS ANGELES COUNTY. THE HEAVIEST RAIN WAS OCCURRING IN THE FOOTHILLS
AND MOUNTAINS ABOVE THE SANTA CLARITA VALLEY AND NORTHERN SAN FERNANDO
VALLEYS. RAINFALL RATES OF UP TO ONE AND A QUARTER OF AN INCH PER
HOUR HAVE BEEN OBSERVED WITH SOME OF THESE SHOWERS. ADDITIONAL INTENSE
RAIN WILL LIKELY CAUSE FLASH FLOODING IN AND BELOW THE MOUNTAINS AND
FOOTHILLS OVER THE NEXT THREE HOURS. THERE WILL ALSO BE MUD AND DEBRIS
FLOWS IN AND BENEATH THE BURN AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
  FOOTHILL AND CROWN BURN AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3426 11853 3417 11809 3437 11795 3450 11815
      3447 11848 3444 11851 3440 11853 3430 11855

$$

BRUNO/ASR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 10:05 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 28, 10:05 PM PST, 3 hours 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1005 PM PST TUE DEC 28 2004

.SHORT TERM...IMPULSE ROTATING AROUND UPPER LOW WAS ENHANCING CLOUD
TOPS ON SATELLITE OVER SW CA THIS EVENING. PRECIP COVERAGE AND
INTENSITIES HAVE INCREASED ACROSS THE DISTRICT THIS EVENING AND THERE
WERE SCATTERED THUNDERSTORMS OVER PARTS OF VTU/L.A. COUNTIES AND OVER
THE COASTAL WATERS. STRONG STORM SYSTEM WILL CONTINUE TO IMPACT THE
REGION OVERNIGHT INTO WEDNESDAY MORNING WITH PLENTY OF RAINFALL AND
MOUNTAINS SNOW. THE MODELS ARE INDICATING WINDS WILL INCREASE RAPIDLY
OVERNITE ESPECIALLY S OF POINT CONCEPTION. BY MORNING S TO SE WINDS
SHOULD BE VERY GUSTY 30 TO 40 MPH AND HIGHER. HIGH WIND WARNINGS/
ADVISORIES IN EFFECT OVER PORTIONS OF THE DISTRICT THRU NOON WEDNESDAY.
WITH HEAVY MOUNTAIN SNOWS MAINLY ABOVE 5000 FEET...WINTER STORM WARNING
IN EFFECT FOR VTU/L.A. MOUNTAINS THRU 4 PM WED. FLOOD AND FLASH FLOOD
WATCHES CONTINUE OVER PORTIONS OF THE DISTRICT THRU NOON WEDNESDAY AS
WELL. PLEASE REFER TO THE STATEMENTS LISTED AT THE BOTTOM OF THIS
DISCUSSION FOR ALL THE INFO ON THIS EVENT. THESE STATEMENTS CAN BE
EASILY ACCESSED ON THE OXNARD NWS WEB SITE AT WWW.WRH.NOAA.GOV/LOX.

LONG WAVE UPPER TROF TO LINGER OVER CA THRU FRI. THIS WILL RESULT IN
VARYING AMOUNTS OF CLOUDS WITH ADDITIONAL SHOWERS POSSIBLE OVER THE
REGION FROM WED AFTERNOON THRU FRI. THERE WILL ALSO BE PERIODS OF DRY
WEATHER THRU THE END OF THE WEEK...BUT SHOWERS ARE IN THE FORECAST
EACH DAY. TEMPS WILL REMAIN BELOW NORMAL FOR THE MOST PART.

.LONG TERM...MORE LARGE SCALE UPPER TROFFINESS WILL LINGER SAT AND SUN
OVER CA. LITTLE CHANGE IN THE WEATHER CAN BE EXPECTED WITH MORE
CLOUDS WITH A CHANCE OF SHOWERS AND GENERALLY BELOW NORMAL TEMPS.

&&

.AVIATION...
LAX STILL STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA
SUGGESTS SOUTHEAST WINDS AGAIN FOR WEDNESDAY MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX)
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD ADVISORY (SEE LAXFLSLOX)
GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
HIGH SURF ADVISORY (LAXCFWLOX)

&&

SIRARD
Hazardous weather outlook, Dec 28, 6:00 AM PST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 28 2004

CAZ034>041-044>047-051>054-059-087-088-291400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM WILL SLOWLY MOVE EASTWARD TODAY. THIS STORM
WILL PROUDCE AN ABUNDANCE OF HAZARDOUS WEATHER.

THERE WILL BE PERIODS OF RAIN...HEAVY AT TIMES...THIS MORNING. THESE
RAINS WILL CAUSE STREET FLOODING OVER THE URBAN AREAS AND FLASH
FLOODING COULD BECOME POSSIBLE IN THE MOUNTAINS AND VALLEYS BELOW
THE MOUNTAINS.

UP TO 5 INCHES OF RAIN WILL FALL OVER THE FLAT TERRAIN WHILE UP TO
12 INCHES OF RAIN IS POSSIBLE OVER THE HIGHER TERRAIN.

A STRONG JET STREAM WILL PRODUCE A CHANCE OF THUNDERSTORMS THIS
MORNING OVER LOS ANGELES AND VENTURA COUNTIES SOME OF THESE
THUNDERSTORMS MAY BRING SEVERE WEATHER TO THE AREAS.

THE DEEP SURFACE LOW ASSOCIATED WITH THIS STORM WILL PRODUCE VERY
STRONG WINDS THROUGHOUT THE AREA. WIND WARNINGS ARE POSTED FOR THE
SANTA BARBARA MOUNTAINS...WIND ADVISORIES ARE POSTED FOR THE
REMAINDER OF SANTA BARBARA COUNTY...ALL OF SAN LUIS OBISPO COUNTY...
AND THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY INCLUDING THE
SANTA MONICA MOUNTAINS.

THIS SYSTEM WILL CAUSE ALL MANOR OF HAZARDS FOR THE MARINE INTERESTS
GALE FORCE WINDS WILL DEVELOP ACROSS THE WATERS TODAY...THESE WINDS
WILL PRODUCE A LARGE SHORT PERIOD SWELL WHICH COULD CAUSE LOCAL
COASTAL FLOODING AS WELL AS AN HIGH RISK OF RIP CURRENTS.

ANOTHER IMPULSE IS SLATED TO ARRIVE OVERNIGHT AND WILL REINTENSIFY
THE RAIN AND THUNDER THREAT.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE STORM WILL WIND DOWN WEDNESDAY MORNING. IT WILL BE FOLLOWED BY A
UNSETTLED COOL AND BREEZY DAY.

THE REST OF THE WEEK WILL HAVE PERIODS OF RAIN BUT THE WEATHER
SHOULD BE MUCH LESS HAZARDOUS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:48 PM PSTSpecial Marine WarningLOX57 min
Dec 28, 5:29 PM PSTSpecial Marine WarningLOX61 min
Dec 28, 5:40 PM PSTSpecial Marine WarningLOX65 min
Dec 28, 8:20 PM PSTSpecial Marine WarningLOX3 hr
Dec 28, 10:10 PM PSTTornado WarningLOXLos Angeles50 min
Dec 28, 10:12 PM PSTTornado WarningLOXLos Angeles48 min
Dec 28, 10:43 PM PSTTornado WarningLOXLos Angeles47 min
Dec 28, 11:30 PM PSTSpecial Marine WarningLOX3 hr
Dec 29, 4:37 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Dec 29, 7:30 AM PSTFlash Flood WarningLOXLos Angeles2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.